Has anyone had any side effects from Citalopram?

I have just been prescribed Citalopram (20mg) once a day for anxiety. I have had Lupus for 13yrs and have had episodes of anxiety over the past six months. It has come to a head now and I feel I needed to do something about it before it got any worse, after I crashed the car yesterday due to my nerves!. (I only passed my test a week ago!)

I probably did the wrong thing and "googled" Citalopram to see how it works and how long it takes to work. It came back with all the bad side effects, including the possibility of having suicidal thoughts. It got me into such a state about what side effects I might have that I am now wondering whether I should take them or not?

Can anyone tell me how it has affected them and if it has had a positive effect? I just want reassurance that this is the right thing to do.

Thanks

10 Replies

oldestnewest
  • Hi, I am so sorry you have been having such a tricky time lately and hope you are ok and didnt have too much damage with your car.

    I have been taking 5mg Escitalopram daily for nearly three years now. I was prescribed it for depression - I was anxious, depressed, felt everyone was negative towards me and ended up crying all the time, in the end I could not go out of the house and if I did, I kept shaking all the time. This was all around the time I was waiting for a confirmed diagnosis, it was quite scary, especially coming to terms with having lupus and antiphospholipid syndrome and how it affected my life.

    The escitalopram really helped me, I took this alongside attending cognitive behaviour therapy, which helped me get my head round everything and I ended up feeling a stronger and more confident person. I have since spoken to my rheumatologist about coming off the antidepressants, not because they gave me any problem but I felt there was a stigma about taking them and that maybe I should come off them. Well he said it was ok to keep taking them and not to worry about staying on them, lupus makes your mood fluctuate sometimes and staying on them should keep me on an even keel. So I am still taking them now.

    I have only positive comments about them, no side effects at all.

    You will get through all your anxiety and it is ok to get help and you will feel much better for it. Hope you will be feeling better really soon.

    Best wishes, Yols x

  • Thank you, Yols. :) You have put my mind at rest and I feel a bit better today. Its amazing what a good night's sleep can do for your frame of mind!!! I suppose part of my worry is the stigma that is attached to antidepressants, but if the gp thinks I need to take them, then I should. How long did it take for them to start working, Yols? I just want to feel back to me "normal" self, as I know my kids are picking up on my anxiety too and its not fair on them. :(

  • Its hard to remember exactly how long before I began to feel in control, probably a few weeks. My son was 12 and was kinda able to understand, it is hard though, especially as you are acting totally out of character. It wont be long and you will soon be back to you old self and will feel so much better. Maybe like me, I felt a better, stronger and more confident person, suddenly it didn't matter what people thought about me anymore - very empowering! :D

    There is a stigma, but remember only you, those close to you and your GP know you are taking them, no one else needs to know - so don't worry about it. Best wishes to you - Yols x

  • Dee34, Most importantly, if you are having any thought of suicide, dear, you MUST call someone RIGHT NOW!!...The physician who prescribed the Citalopram, his on-call service or the Suicide Hotline!! Please don't ignore this advice.

    (I read your question a few times and am not certain that you said you are thinking this way, but if you are thinking of harming yourself, please call someone!)

    I was put on Citalopram to relieve anxiety and depression that included thoughts of suicide. It has been a wonderful medication for me with no negative side effects at all.

    It doesn't build up to an effective level in your bloodstream until 6-8 weeks after you start taking it, the doctors say, but I had relief after about 2 weeks.

    In my case, the Citalopram made me STOP thinking of suicide and feel so much better! It also made the pain of my lupus & fibro so much easier to cope with. The pain is still there in all the same places, but I am better able to handle it and function in daily life.

    (I hope you understand that I only meant to help you with the beginning of my answer. I will be forever grateful to the person who told me to drive myself to an ER when I was thinking of taking my life. I hope that you understand my comments were made from that perspective, just in case that was on your mind.)

    I wish you all the best and great success with your treatment!!

  • Hi Dee I have been on 60mgs of Citalopram daily for about 4-5 years, it does help with the depression and panic attacks but it also helps as a neuro blocker for the pain too ....... I have had no side effects whatsoever. I too google any medication but you must remember that even if someone develops a cold whilst on the trial it has to be listed. When I google, it is only for information so that I can watch for a particular side effect, I never assume that I am going to have any of the side effects listed. I really hope this medication helps you, and as for the driving, well even a seasoned driver can have an accident. Keep positive

  • Thanks NeeNaw and Lorelei for your advice, it has been very helpful. I am mainly concerned about anxiety and mild depression. I havent had suicidal thoughts at all. I am glad to hear that this medication has worked for both of you and I hope it works as well for me.

    Thanks again :)

  • Dee34, I am so glad that you weren't offended by my outspoken concern in my previous reply.

    I really do think you will feel much better with the Citalopram!

    It seems to lighten the burden and brighten every day while relieving worries and smoothing out the bumps in life!

    Wishing you good health and happiness!

  • Hi

    I have been taking 20mg Citalopram for about 2 months I have no side effects and I feel much better.:)

  • Hi I was on 20mg citalopram and had no problems with sideffects but didn't work so have just started a higher dose as wernt doing it for me

  • I've been on citalopram initially 10mg and now been upped to 20mg a day - I have also been lucky with no real side effects and it does help to balance you out a bit which is good - although they dont make you happy they certainly dont make you feel any worse and I also find that my emotional outbursts are better controlled which is good. I feel calmer although I knew when I needed my dose to be upped as I wasnt coping as rationally as I should have been. Hope this helps - you can always give it a try and if after 3 months you dont feel the difference you can with your docs advise ween yourself off......

You may also like...